Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 349, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 10:11 PM CDT for Tama County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 2001, 10:11 PM CDT (03:11 UTC)
- Expired
- Sep 7, 2001, 10:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tama County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
267 WUUS53 KDMX 080311 SVRDSM IAC171-080345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1011 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAMA COUNTY IN CENTRAL IOWA * UNTIL 1045 PM CDT * AT 1010 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER TAMA...OR ABOUT 36 MILES SOUTH OF WATERLOO...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL EASTERN TAMA COUNTY AROUND 1020 PM VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4228 9278 4188 9276 4187 9231 4229 9232 SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:34 PM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, Sep 7, 3:34 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT FRI SEP 7 2001 BIG QUESTION TDA WL BE HOW TO HANDLE PCPN TRENDS WHICH APPR TO BE WITH US THRU THE WEEKEND. WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS OF CONCERN. 1ST CROSSING IA NOW HELPING TSTMS WHICH HAVE FORMED AHD OF SFC CNVGNC...2ND ALG SRN CO/KS BORDER WHICH WL GENERATE PCPN TNGT...AND OTHERS UPSTREAM MOVG THRU BITTERROOTS AND SRN SASKATCHEWAN WHICH WL CARVE OUT ELONGATED TROF SUN. 19Z SFC ANLYS PLACES CDFNT FM KS INTO WRN IA AND CNTRL MN. UPSTREAM LOW DVLPG ACRS SRN KS WITH ISALLOBARIC COMPONENTS INCRG BHND AND AHD OF LOW. RADAR MOSAIC /STLT DATA SHOWS CONVECTION EXPANDING AHD OF CO/KS SHRT WV WHICH WL LIKELY END UP BEING OUR HVY RAIN/SVR THREAT TNGT. H85/H3 MEAN WND SUGGESTS THIS WL CROSS CNTRL/WRN IA TNGT. MDLS SOLUTIONS SIMILAR BUT AM FAVORING AVN ATTM. AVN HAS BEEN PERFORMING WELL RECENTLY AND NCEP DISC FAVORS IT TOO. BASED ON STLT/RADAR DATA AVN HAS BETTER HANDLE ON FARTHER NWD PLACEMENT OF SRN CO/KS SHRT WV. IT IS ALSO FASTER WITH FROPA WHICH ALL MDLS HAVE BEEN TRENDING TWRD. ONE RESULT OF FAVORING AVN WOULD BE PCPN MAX ABT 50 MI NW OF ETA AND A BIT FASTER. OMEGA AND DEEP Q VECTOR CNVGNC INCRS DRAMATICALLY TNGT AS DOES UPR LVL DVRGNC IN RIGHT ENTRANCE RGN OF UPR LVL JET SEGMENT AHD OF DVLPG TROF. ELEVATED INSTABILITY INCRS WITH SHOWALTERS DROPPING TO AOB MINUS 5 AND PWS APCHG 2 INCHES. TREMENDOUS MSTR TRANSPORT AND H85/H7 WRM ADVCTN NOTED JUST AHD OF SFC WV WHICH SHOULD REACH KSTJ AREA TWRD 06Z. DYNAMIC SITUATION MAY PRODUCE MORE HIGH WNDS AND HVY RAINS SO WL ADD MENTION IN ZNS. WL NOT ISSUE FLASH FLOOD WATCH ATTM. FEEL WE CAN TAKE ONE EVENT...SPCLLY WITH QUICKLY MOVMT XPCD. WW WIBIS FOR PTNS OF FA PER RECENT SPC COORDINATION CALL. MAY SEE MIN IN PCPN SAT...FOLLOWED BY MORE SAT NGT INTO SUN NGT SPCLLY SERN PTNS. Q CNVGNC INCRS YET AGN ACRS SERN IA AS DOES FRONTOGENETICAL FORCING. BIG DIFFERENCE IN GUID TEMPS WITH AVN MOS SGFNTLY COOLER THAN NGM MOS. DO NOT HAVE GOOD HANDLE ON TEMPS SO WL FOLLOW COMPROMISE. IN LONGER TERM FM MON ON...MED RANGE MDLS IN DECENT AGREEMENT WITH LG WV PTN GOING INTO FLAT RIDGE S AND ZNL FLOW N. THIS SHOULD RESULT IN FAIRLY TRANQUIL WX THRU MUCH OF THE WORK WEEK. ONLY CONCERN WOULD BE PCPN CHCS WED THRU FRI AS CDFNT AND STG BACLIN ZN SLIDES SWD INTO NRN PLAINS. ALTHOUGH FA WL LIKELY RMN IN WRM SECTOR...DVLPMT ALG FNT TO NW AND OTHER ELEVATED WRM ADVCTN MAY CROSS NRN SXNS. INSTABILITY LOOKS SUFFICIENT FOR CONVECTION SO WL GO WITH CHC SHWRS/TSTMS. PD WL CERTAINLY SEE TEMP AOB NRML BUT DO NOT HAVE GOOD FEEL HOW COOL TO GO. ATTM COMPROMISE BTWN COOLER OBJECTIVE GUID AND WRMR MOS MAY BE BEST START. .DSM...NONE SMALL
In the hours before
Local storm report, Sep 7, 4:47 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM AMES IA 75 MPH TSTM GUST
09/07/01 STORY REPORTED BY PUBLIC.
0315 PM MARSHALLTOWN IA 60 MPH TSTM GUST
09/07/01 MARSHALL REPORTED BY HAM RADIO
OPERATOR 2 TO 3 FOOT
TREES DOWN.
0315 PM NEVADA IA 75 MPH TSTM GUST
09/07/01 STORY REPORTED BY HAM RADIO
OPERATOR 2 - 21/2 FOOT
TREES DOWN IN STREETS
AND POWER LINES DOWN.
0335 PM 1 W HUBBARD IA WIND DAMAGE
09/07/01 HARDIN MEDIA REPORTED 2 BARNS
DESTROYED.
0343 PM ELDORA IA 60 MPH TSTM GUST
09/07/01 HARDIN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0410 PM 6 W GRUNDY CENTER IA 60 MPH TSTM GUST
09/07/01 GRUNDY REPORTED BY STORM
SPOTTER.
0415 PM REINBECK IA WIND DAMAGE
09/07/01 GRUNDY LAW ENFORCEMENT
OFFICIAL REPORTED GRAIN
BENDS DAMAGED AND TREES
DOWN.
0425 PM CEDAR FALLS IA 60 MPH TSTM GUST
09/07/01 BLACKHAWK REPORTED BY STORM
SPOTTER.Local storm report, Sep 7, 6:34 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM 1 N ZEARING IA WIND DAMAGE
09/07/01 STORY REPORTED BY STORM
SPOTTER DAMAGED
OUTBUILDING ON A FARM.
0340 PM 8 NE HUBBARD IA WIND DAMAGE
09/07/01 HARDIN REPORTED BY STORM
SPOTTER HOG
CONFINEMENT AND SHEEP
BUILDINGS DESTROYED.
0438 PM 3 SW FREDERIKA IA 60 MPH TSTM GUST
09/07/01 BREMER REPORTED BY STORM
SPOTTER.
0450 PM 1 NW FREDERIKA IA WIND DAMAGE
09/07/01 BREMER EMERGENCY MANAGEMENT
REPORTED HOUSE DAMAGE.Local storm report, Sep 7, 6:38 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM MARSHALLTOWN IA 60 MPH TSTM GUST
09/07/01 MARSHALL REPORTED BY HAM RADIO
OPERATOR 2 TO 3 FOOT
TREES DOWN.Local storm report, Sep 7, 8:39 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM ORIENT IA 60 MPH TSTM GUST
09/07/01 ADAIR
0815 PM ORIENT IA 65 MPH TSTM GUST
09/07/01 ADAIR REPORTED BY STORM
SPOTTER.
0817 PM ORIENT IA .88 INCH HAIL
09/07/01 ADAIR REPORTED BY STORM
SPOTTER.
0832 PM GRAND RIVER IA 60 MPH TSTM GUST
09/07/01 DECATUR REPORTED BY STORM
SPOTTER.
0832 PM GRAND RIVER IA 1 INCH HAIL
09/07/01 DECATUR REPORTED BY STORM
SPOTTER.Special weather statement, Sep 7, 9:06 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 906 PM CDT FRI SEP 7 2001 IAZ007-016-017-025>028-035>039-046>050-058-070-080215- BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO-FRANKLIN-GREENE- GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WEBSTER- WORTH-WRIGHT- INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...FORT DODGE... IOWA FALLS...MARSHALLTOWN...MASON CITY...WATERLOO/CEDAR FALLS 906 PM CDT FRI SEP 7 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 716 EXPIRED AT 9 PM... THUNDERSTORMS MAY STILL HAVE POTENTIAL FOR STRONG WINDS EAST OF I-35 UNTIL 11 PM...BUT THE BROAD THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED OVER NORTHERN AND WESTERN IOWA. IAZ059>062-071>075-081>086-092>097-080215- ADAIR-ADAMS-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS- MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON... DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...MOUNT AYR... NEWTON...OSKALOOSA...OTTUMWA 906 PM CDT FRI SEP 7 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 716 REPLACED BY SEVERE THUNDERSTORMS WATCH 722 WHICH IS VALID UNTIL 1 AM... THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES OVER SOUTHERN AND SOUTHEASTERN IOWA. JUNGBLUTH
Local storm report, Sep 7, 10:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 10 NW OSCEOLA IA 60 MPH TSTM GUST
09/07/01 CLARKE REPORTED BY KCCI.
0920 PM DES MOINES IA WIND DAMAGE
09/07/01 POLK REPORTED BY KCCI.
LARGE TREE DOWN NEAR
WAVELAND GOLF COURSE.
60 FOOT TALL AND 3 FOOT
BASE.
0933 PM STATE CENTER IA 65 MPH TSTM GUST
09/07/01 MARSHALL REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 43 min |
| Sep 7, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 42 min |
| Sep 7, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 44 min |
| Sep 7, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 47 min |
| Sep 7, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Story | 52 min |
| Sep 7, 8:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Warren | 44 min |
| Sep 7, 9:02 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 38 min |
| Sep 7, 9:12 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 58 min |
| Sep 7, 9:43 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 32 min |
| Sep 7, 9:46 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 59 min |
| Sep 7, 10:35 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 30 min |
| Sep 7, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.